Vermont, 2007

Damaging Winds in Vermont, June 19, 2007

June 19, 2007 · NWS BTV · 4 events in 4 counties and zones

A mid atmospheric disturbance and surface trough moved into a warm and unstable airmass across Vermont during the late afternoon and early evening of the 19th. Scattered thunderstorms moved into Vermont during the late afternoon and evening hours and produced localized wind damage in the form of downed trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid atmospheric disturbance and surface trough moved into a warm and unstable airmass across Vermont during the late afternoon and early evening of the 19th. Scattered thunderstorms moved into Vermont during the late afternoon and evening hours and produced localized wind damage in the form of downed trees and powerlines. Some communities affected included Shelburne (Chittenden county), Johnson (Lamoille county), Benson (Rutland county) and Royalton (Windsor county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 19, 4:22 PM EST, 25 minutes earlier.

Area forecast discussion, Jun 19, 4:22 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
522 PM EDT TUE JUN 19 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT BRINGING
STRONG THUNDERSTORMS ALONG WITH GUSTY WINDS AND HEAVY RAINFALL...
AND SOME HAIL. COOLER WEATHER WILL BE OVER THE REGION ON WEDNESDAY
WITH HIGHS MAINLY IN THE 70S AND CLEARING SKIES...AS A RIDGE OF HIGH
PRESSURE BUILDS SLOWLY EAST INTO THE REGION. A COLD FRONT WILL MOVE
SOUTH FROM CANADA INTO THE REGION ON THURSDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT TONIGHT.
STRONG THUNDERSTORMS APPROACHING THE CHAMPLAIN VALLEY AT THIS
TIME...WITH STRONG GUSTY WINDS THE MAIN SEVERE WEATHER THREAT.
PRECIPITABLE WATER VALUES APPROACH AROUND 2 INCHES TONIGHT...SO
ALSO A THREAT FOR LOCALLY HEAVY RAINFALL...ESPECIALLY FOR ANY SLOW
MOVING STORMS. COMPOSITE RADAR LOOP SHOWING MORE THUNDERSTORMS
UPSTREAM ACROSS WESTERN NEW YORK AND EASTERN ONTARIO AT THIS TIME.
THESE STORMS ARE AHEAD OF THE COLD FRONT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
SOME RAIN SHOWERS TO LINGER OVER VERMONT EARLY WEDNESDAY MORNING...
BEFORE SKIES TO BEGIN TO CLEAR OUT. A RIDGE OF HIGH PRESSURE WILL
THEN BUILD NORTHEAST FROM THE OHIO VALLEY WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. A COLD FRONT WILL MOVE SOUTH FROM CANADA ON
THURSDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
AFTERNOON. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES
DEVELOPING ACROSS THE REGION THURSDAY AFTERNOON. WET BULB ZERO
VALUES LOWER TO AROUND 6000-8000 FEET THURSDAY AFTERNOON...SO SOME
THUNDERSTORMS COULD PRODUCE SOME SMALL HAIL. SHOWERS AND SOME
THUNDERSTORMS WILL LINGER INTO THURSDAY NIGHT.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
FAIRLY QUIET DURING MUCH OF EXTENDED PORTIONS OF FCST AS MEAN
SHORTWAVE RIDGING APPEARS TO BE THE PRIMARY GOVERNING FACTOR OF
SENSIBLE WX CONDS ACROSS THE REGION. ANY LINGERING PCPN SHOULD END
ACROSS NERN PORTIONS OF FA BY LATER FRIDAY...LEAVING GENERALLY
FAIR/DRY CONDS FRI NIGHT INTO SATURDAY. WILL REINTRODUCE CHC
THUNDER DURING THE FRIDAY DAYTIME PERIOD DUE TO MREF SOLNS STILL
INDICATING COLD POOL TO -20C AT 500 HPA ACROSS ERN PORTIONS OF FA.
PASSG OF UPPER TROUGH AND ATTENDANT SFC FRONT SAT NT INTO EARLY
SUNDAY MAY PRODUCE SOME ADDL ENHANCED -SHRA ACTIVITY...THEN A RETURN
TO DRY AND SEASONAL CONDS BY SUN EVENING INTO MONDAY.
&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
THROUGH THE NEXT 24 HOURS...
DETERIORATING CONDS EXPECTED THROUGH NEXT 6-12 HOURS AS SFC FRONT
AND ATTENDANT DEEP CONVECTION AFFECT REGION. SCT ACTIVITY SHOULD
BECOME MORE WIDESPREAD ACROSS NRN NY BY 21Z AND EVOLVE INTO
WIDESPREAD RAFL W/EMBEDDED CONVECTION ACROSS THE ENTIRE AREA
OVERNIGHT. INITIAL ACTIVITY ASSOC W/PRE-FRONTAL TROUGH MAY BE QUITE
STRONG...WITH GUSTY WINDS AND POSSIBLE HAIL ALONG W/ASSOC
MVR/IFR FLIGHT CONDS. AS OVERALL CONVECTIVE MASS EVOLVES
OVERNIGHT...MORE WIDESPREAD IFR/MVFR CONDS EXPECTED AREA WIDE UNDER
BROAD RAIN SHIELD...OCCASIONALLY HVY THROUGH THE PRE-DAWN HOURS. SFC
FRONT THEN CLEARS ENTIRE REGION BY 12Z WITH SKIES SLOWLY CLEARING
E-W AND VFR CONDS RETURNING UNDER LIGHT TO MODERATE WNW SFC FLOW.

18Z WEDNESDAY THROUGH SUNDAY...
ADDL ENERGY AND ASSOC FRONT TO BRING NEXT CHC OF RAFL AND POSSBL
CONVECTION/MVFR-IFR CONDS TO REGION THURSDAY AFTERNOON INTO EARLY
FRIDAY...THEN AGAIN BY LATER SATURDAY INTO SUNDAY. OTW MAINLY VFR
CONDS EXPECTED.
&&

.HYDROLOGY...
LATEST AVBL ANALYSIS STILL SUGGESTING POTL FOR AXIS OF HEAVIER RAFL
TO OCCUR TONIGHT ACROSS PORTIONS OF THE ADIRONDACKS AND POSSIBLY
INTO WRN VT. ENHANCED DEEP CONVECTION ALONG WITH A GENERAL MERGING
OF PRE-FRONTAL TROUGH AND ACTUAL SFC FRONTAL BNDRY OVERNIGHT TO
OCCUR ACROSS THIS REGION. THESE FACTORS...COMBINED WITH HIGH
FREEZING LVLS/DEEP WARM COAL DEPTH AND ANOMALOUS PWAT AXIS TO 2
SUPPORTS THIS ARGUMENT...AND CONDS WILL BE MONITORED CLOSELY. THIS
SAID...FAIRLY DRY ANTECEDENT CONDS SHOULD PREVENT WIDESPREAD FLOOD
THREAT...THOUGH LOCALIZED MINOR/POOR DRAINAGE FLOODING CERTAINLY
POSSBL IN AREAS BENEATH MORE PROLONGED ACTIVITY THROUGH THE
EVENING/OVERNIGHT HOURS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...WGH
NEAR TERM...WGH
SHORT TERM...WGH
LONG TERM...JMG
AVIATION...JMG
HYDROLOGY...JMG
Hazardous weather outlook, Jun 19, 2:30 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT TUE JUN 19 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-201930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
330 PM EDT TUE JUN 19 2007

...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THROUGH
MIDNIGHT WITH THE SCATTERED THUNDERSTORM ACTIVITY ACROSS NORTHERN
NEW YORK AND VERMONT. IN PARTICULAR...LOCALLY HEAVY RAIN MAY CAUSE
PONDING OF WATER IN POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
IF YOU OBSERVE SEVERE WEATHER...PLEASE RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT WHEN IT IS SAFE TO
DO SO.

BANACOS

In the hours before

Local storm report, Jun 19, 12:58 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
158 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND GST     2 SW MALONE             44.83N 74.32W
06/19/2007  E74 MPH          FRANKLIN           NY   CO-OP OBSERVER

&&

JASONN
Local storm report, Jun 19, 1:09 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
209 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     MALONE                  44.85N 74.29W
06/19/2007                   FRANKLIN           NY   CO-OP OBSERVER

            WIDESPREAD TREES AND POWERLINES DOWN

&&

JN
Special weather statement, Jun 19, 2:05 PM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
305 PM EDT TUE JUN 19 2007

NYZ028-030-031-034-VTZ001-002-192000-
WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN
FRANKLIN-SOUTHERN FRANKLIN-
INCLUDING...PLATTSBURGH...SARANAC LAKE AND SWANTON
310 PM EDT TUE JUN 19 2007

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY GUSTY
WINDS AND FREQUENT LIGHTNING FROM MOOERS TO LYON MOUNTAIN TO WEST
OF LAKE CLEAR...MOVING EAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR SARANAC LAKE...LAKE CLEAR BY 320 PM...NEAR
RAY BROOK...RIVERVIEW BY 330 PM...NEAR LAKE PLACID...CADYVILLE BY 340
PM...NEAR MORRISONVILLE...HAWKEYE BY 350 PM...NEAR HIGHGATE SPRINGS
AND NORTH HERO BY 400 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE OR IF ON THE NORTHERN PART
OF LAKE CHAMPLAIN SEEK SAFE HARBOR NOW.

SISSON
Special weather statement, Jun 19, 4:05 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
505 PM EDT TUE JUN 19 2007

VTZ002-003-006-016-192200-
LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-
INCLUDING...MORRISVILLE
505 PM EDT TUE JUN 19 2007

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM LAKE CARMI STATE PARK TO FAIRFAX...
MOVING EAST AT 25 MPH. THESE STORMS MAY PRODUCE SMALL HAIL AND WIND
GUSTS UP TO 40 MPH.

THUNDERSTORMS WILL BE NEAR RICHFORD...MONTGOMERY BY 520 PM...NEAR
JOHNSON...MONTGOMERY CENTER BY 530 PM...NEAR JAY...HYDE PARK BY 540
PM...NEAR WESTFIELD AND MORRISVILLE BY 550 PM.

BANACOS
Local storm report, Jun 19, 4:41 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
541 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     WESTPORT                44.18N 73.44W
06/19/2007                   ESSEX              NY   EMERGENCY MNGR

            POWERLINES DOWN

&&

JN

The radar

The Burlington radar (KCXX), 15 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
June 19, 4:47 PM EST
Where
Chittenden County, Shelburne
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.380, -73.230

Trees were blown down.

Thunderstorm Wind, Lamoille

When
June 19, 5:39 PM EST
Where
Lamoille County, 0.69 mi N of Johnson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.640, -72.680

Several large tree limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Rutland

When
June 19, 6:08 PM EST
Where
Rutland County, 0.85 mi SE of Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.711, -73.308

Trees and powerlines downed by thunderstorm winds.

Thunderstorm Wind, Windsor

When
June 19, 7:24 PM EST
Where
Windsor County, Royalton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.820, -72.550

Numerous trees and powerlines downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27509, 27510, 27511, 27512.